Iatrogenic Propylene Glycol Intoxication Due to High-Dose Pentobarbital for Refractory Intracranial Hypertension: A Case Report

Lucas W. Smedley, Denise Rios, Colleen A. Barthol, Rachel E. Garvin

Research output: Contribution to journalArticlepeer-review

Abstract

Propylene glycol is a rarely reported toxicity from high-dose administration of certain intravenous drugs, including lorazepam and pentobarbital. We present a case of iatrogenic propylene glycol toxicity secondary to a high-dose pentobarbital infusion for the treatment of refractory intracranial hypertension due to cerebral venous sinus thrombosis. The patient developed metabolic acidosis and acute kidney failure secondary to propylene glycol toxicity. After initiation of continuous renal replacement therapy, the patient’s acute renal failure and lactic acidosis resolved. Using the Naranjo scale, this case received a score of 5, defining it as a “probable” adverse drug event. In patients who develop lactic acidosis and acute renal failure after initiation of high-dose pentobarbital, propylene glycol toxicity should be higher up in the differential diagnosis. Monitoring the serum osmolality while on pentobarbital could help provide valuable information to prevent iatrogenic propylene glycol toxicity.

Original languageEnglish (US)
Pages (from-to)895-898
Number of pages4
JournalJournal of Pharmacy Practice
Volume33
Issue number6
DOIs
StatePublished - Dec 2020
Externally publishedYes

Keywords

  • intracranial hypertension
  • intracranial sinus thrombosis
  • lactic acidosis
  • pentobarbital
  • propylene glycol

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Iatrogenic Propylene Glycol Intoxication Due to High-Dose Pentobarbital for Refractory Intracranial Hypertension: A Case Report'. Together they form a unique fingerprint.

Cite this